Combo Vaccine May Raise Babies’ Risk for Fever-Caused Seizures
Study Finds Overall Risk Associated With Vaccination Is Still Low
WebMD News Archive
Feb. 21, 2012 -- Babies and toddlers can sometimes spike fevers that lead to seizures, which can be terrifying for parents. Those seizures, called febrile seizures, have sometimes been linked to childhood vaccines.
Now a large new study from Denmark shows that babies have an increased risk of getting febrile seizures on the day they get either of their first two doses of a recommended combination vaccine, which protects against diphtheria, tetanus, pertussis, polio, and Haemophilus flu type B (DTaP-IPV-Hib, in medical shorthand). Fever is a well-known common side effect after vaccination.
Parents should be reassured, however, that the overall risk for febrile seizures associated with the vaccine is still very low.
Out of nearly 400,000 children in the study, 17 had febrile seizures within a week of getting their first dose of the vaccine; thirty-two had fever-caused seizures within a week of their second dose; and 201 had a febrile seizure within a week of their third dose.
In all, 7,811 children were diagnosed with febrile seizures before they were 18 months old. The vast majority of those seizures were unrelated to vaccinations. In most cases, they were related to fever from infections.
When researchers compared febrile seizures that happened outside of the window of vaccination to those that happened within a few days of getting the shots, they found that the combination vaccine appeared to increase the risk of a seizure, but only in the youngest babies.
Although the risk was six times higher on the day of the first dose and nearly four times higher on the day of the second dose, the overall risks were very low at less than four per 100,000 vaccinations. There was no increased risk for repeat febrile seizure or a later diagnosis of epilepsy.
Those vaccine doses are given at 3 and 5 months of age in Denmark, and 2 and 4 months on the U.S. schedule.
Not a Surprise
“Overall, it’s something to be aware of. We’ve known for a long time that a number of vaccines can be associated with an increased risk of febrile seizures,” says Nicola P. Klein, MD, PhD, a pediatrician who co-directs the Vaccine Study Center at Kaiser Permanente Northern California in Oakland.